Managing Treatments

Managing Delirium in Cancer Patients

Delirium is a state of mental confusion that can be caused by cancer treatment or underlying medical conditions. Talk to your doctor if you're concerned about your mental state.

Cancer causes many emotional and mental effects that can be hard for you as a patient or caregiver. Delirium is a confused mental state that causes someone to have trouble thinking, remembering or controlling emotions and behavior. The key to managing delirium in cancer patients is to recognize the symptoms and treat the cause.

What Is Delirium?

Mental confusion and distress are common given the emotional toll the disease can take on patients, but delirium shows up a little differently. It can look like depression or dementia, but the National Cancer Institute (NCI) points out a key difference — delirium comes on suddenly and symptoms may come and go throughout the day.

Symptoms of delirium, according to American Society of Clinical Oncology (ASCO), include shortened attention span, delusions and hallucinations. You may feel depressed, disoriented or notice a change in your personality. Also, you may experience memory issues, as well as have trouble writing or finding the words to express your thoughts. Sleep may elude you, and even telling the difference between day and night could be difficult.

You may have one of three types of delirium: hypoactive, which causes someone to be tired and depressed; hyperactive, which includes being agitated and restless; or a mix of the two.

Diagnosing and Treating Delirium

If you suspect you or someone you care for has delirium, it’s important to talk to your doctor. He or she can perform tests to make sure you’re not suffering from depression or dementia. With a diagnosis, the next step is to uncover the cause, as to treat delirium is to treat the cause. Your doctor may also help manage the symptoms, either with medications or supportive care.

Medications are the primary culprit, but delirium has a range of other causes including organ dysfunction, dehydration, too high or too low blood sugar levels, too much calcium in your blood, infection and more. Your doctor will perform blood tests to look for underlying medication conditions that may be causing your symptoms or will change your medications whenever possible.

Tips for Patients and Caregivers

Delirium in cancer patients is difficult for the individual and caregivers. The NCI recommends tips to help manage symptoms. Keep a quiet, well-lit room with familiar objects available to you at your home. Put up a visible clock and calendar. As well, encourage family members to visit and stay around. Familiar faces are important.

Keep the same caregivers. This may be more difficult at a hospital or nursing home, but talk with your care team about maintaining as much consistency as possible. It’s important to stay in touch with your doctor about symptoms or changes. Talk to your doctor about lessening medications that cause symptoms, and make sure you’re evaluated for any underlying medical conditions.

Delirium is common in people with advanced cancer and in the last 24 to 48 hours of life. In some cases, a person may receive antipsychotic medications to keep symptoms under control. At the end of life, if delirium is not relieved with regular treatment and symptoms are unpleasant or frightening to the person, you may consider sedation. This is using medications to help feel calm and possibly sleep. Your care team can advise you in this decision.

In many cases, delirium caused by treatment is temporary and treatable. Once you’re able to stop medications or recover from other side effects of treatment (such as dehydration from vomiting), the delirium symptoms resolve on their own. Talk to your doctor if your or your loved one shows sudden onset of symptoms so that they can be addressed immediately.

Delirium is a side effect of certain cancer treatments. If it concerns you, talk to your doctor about other options available to you.

Learn More
Patricia Chaney
Patricia Chaney